Arizona, 2015High Wind in Arizona, July 3, 2015
July 3, 2015 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm produced severe wind gusts along Interstate 40 near The Painted Desert.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced severe wind gusts along Interstate 40 near The Painted Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 3, 4:10 PM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 3, 4:10 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
410 PM MST FRI JUL 3 2015
.SYNOPSIS...THE MONSOON WILL REMAIN ACTIVE...ESPECIALLY OVER THE
HIGHER ELEVATIONS...THROUGH THE HOLIDAY WEEKEND. A DRYING TREND
WILL DEVELOP IN THE WESTERN ZONES EARLY NEXT WEEK...WHILE THE
EASTERN ZONES REMAIN ACTIVE.
&&
.DISCUSSION...
THUS FAR THIS AFTERNOON...THUNDERSTORM ACTIVITY HAS BEEN MOST
PRONOUNCED OVER THE COCONINO PLATEAU...THE HIGHER TERRAIN OF
NORTHEAST ARIZONA...AND THE EASTERN RIM/WHITE MOUNTAINS. WITH
FLOW ALOFT BEING SO LIGHT FROM THE EAST...STORM MOTIONS ARE SLOW
WHICH WILL MAKE IT A SLOW PROCESS FOR STORMS TO MOVE OFF THE HIGH
TERRAIN AND COULD ALSO LEAD TO A LOCALIZED FLOODING THREAT. THIS
IS ESPECIALLY TRUE WHERE STORM COVERAGE IS GREATER. THUS FAR...WE
HAVE NOT SEEN MUCH ACTIVITY OVER YAVAPAI COUNTY AS MORNING
RAINFALL LEFT BEHIND A STABLE LAYER THAT HAS SUPPRESSED
CONVECTION. EXPECT CHANCES OF SEEING SOME ACTIVITY THERE TO
INCREASE INTO THIS EVENING AS HEATING CONTINUES...ESPECIALLY OVER
THE HIGHER TERRAIN IN NORTHERN PORTIONS OF THE COUNTY.
MULTIPLE MODEL SOLUTIONS DEPICT A WEAK DISTURBANCE LIKELY LEFT
OVER FROM A CONVECTIVE COMPLEX LAST NIGHT IN NORTHERN
SONORA/SOUTHEAST AZ MAKING ITS WAY THROUGH NORTHERN AZ TONIGHT.
THIS MAY KEEP RAIN/THUNDERSTORMS GOING OVERNIGHT TO SOME EXTENT.
WE INCREASED PRECIP CHANCES OVERNIGHT AND MENTIONED THE
POSSIBILITY OF A LIGHTNING THREAT CONTINUING OVERNIGHT AS WELL.
AS STORM MOTIONS BECOME MORE SOUTHERLY AND SPEEDS INCREASE ON
SATURDAY...EXPECT THE FLOODING THREAT TO DECREASE ACCORDINGLY.
SCATTERED THUNDERSTORMS ARE STILL FORECAST THROUGH THE HOLIDAY
WEEKEND AND INTO NEXT WEEK...THOUGH A WESTERLY COMPONENT TO WINDS
ALOFT SHOULD RESULT IN SOME NOTABLE DRYING ESPECIALLY IN WESTERN
PORTIONS OF THE AREA BY THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...FOR THE 00Z PACKAGE...SCT TSRA/SHRA WILL CONTINUE
THROUGH AT LEAST EARLY EVENING. AS THE EVENING PROGRESSES...STORMS
ARE EXPECTED TO MOVE TO THE WEST/SOUTHWEST INTO THE LOWER
ELEVATIONS. EXPECT MVFR CONDITIONS IN THE STRONGER STORMS WITH
LOCALLY HEAVY RAIN AND HAIL BEING THE MAIN AVIATION THREATS. THE
CHANCE FOR SHRA/TSRA WILL CONTINUE OVERNIGHT. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...HIGH PRESSURE WILL MOVE OVER ARIZONA THIS WEEKEND
KEEPING A MOIST AND UNSTABLE AIR MASS IN PLACE ACROSS NORTHERN
ARIZONA. EXPECT SCATTERED THUNDERSTORMS EACH AFTERNOON WITH AN
EMPHASIS ACROSS CENTRAL AND EASTERN ARIZONA. TEMPERATURES WILL BE
NEAR AVERAGE.
MONDAY THROUGH WEDNESDAY...LITTLE CHANGE IN THE WEATHER PATTERN IS
ANTICIPATED THROUGH MONDAY. BY TUESDAY...SOME DRIER AIR BEGINS
MOVING IN FROM THE WEST RESULTING IN A DOWNWARD TREND IN SHOWERS AND
STORMS...PARTICULARLY ACROSS WESTERN ARIZONA. CORRESPONDING HUMIDITY
VALUES WILL GRADUALLY DECREASE.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...AT
AVIATION...MCS
FIRE WEATHER...MCS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 3, 1:24 PM MST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
124 PM MST FRI JUL 3 2015
AZZ004>018-037>040-040700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
124 PM MST FRI JUL 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE HIGHER
TERRAIN WILL SLOWLY BE TAKEN IN A WESTERLY DIRECTION THROUGH THIS
AFTERNOON AND EVENING. A WEAK DISTURBANCE MOVING NORTHWARD INTO
THE AREA MAY PROMOTE MORE WIDESPREAD STORM DEVELOPMENT LATER THIS
AFTERNOON AND INTO THIS EVENING. WITH LIMITED INSTABILILTY BUT
SLOW STORM MOTION...THE PRIMARY THREATS THIS AFTERNOON AND EVENING
WILL BE LOCALIZED HEAVY RAINFALL AND FLOODING...AS WELL AS CLOUD
TO GROUND LIGHTNING POSSIBLY CONTINUING INTO THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MONSOONAL FLOW WILL REMAIN OVER NORTHERN ARIZONA WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY. THE THREAT OF FLOODING WILL
LIKELY DECREASE ON SATURDAY AS STORM MOTION INCREASES. SOME DRYING
IS EXPECTED NEXT WEEK...ESPECIALLY OVER WESTERN PORTIONS OF THE
AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 3, 12:02 PM MST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1202 PM MST FRI JUL 3 2015
AZZ004>006-031930-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
1202 PM MST FRI JUL 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCONINO COUNTY
UNTIL 1230 PM MST...
AT 1201 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF BRIGHT ANGEL POINT...OR 22 MILES NORTHWEST OF DESERT
VIEW AT GRAND CANYON...MOVING SOUTH AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRIGHT ANGEL POINT AND NORTH RIM ENTRANCE STATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3635 11218 3641 11196 3618 11183 3611 11213
TIME...MOT...LOC 1901Z 341DEG 12KT 3631 11205
AT
Special weather statement, Jul 3, 2:05 PM MST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
205 PM MST FRI JUL 3 2015
AZZ011-032130-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
205 PM MST FRI JUL 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL APACHE COUNTY UNTIL
230 PM MST...
AT 205 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RED LAKE CHAPTER HOUSE...OR 33 MILES SOUTHEAST OF CHINLE...MOVING
SOUTH AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINDOW ROCK...RED LAKE CHAPTER HOUSE...FORT DEFIANCE...ST. MICHAELS
AND SAWMILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3564 10932 3593 10921 3591 10905 3561 10905
TIME...MOT...LOC 2105Z 009DEG 15KT 3585 10912
AT
Special weather statement, Jul 3, 3:06 PM MST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
306 PM MST FRI JUL 3 2015
AZZ007-015-032245-
COCONINO PLATEAU-WESTERN MOGOLLON RIM-
306 PM MST FRI JUL 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCONINO COUNTY UNTIL 345
PM MST...
AT 304 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR VALLE...OR 25 MILES SOUTH OF GRAND CANYON VILLAGE. THIS STORM
WAS NEARLY STATIONARY.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VALLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3560 11202 3549 11219 3561 11238 3578 11212
TIME...MOT...LOC 2204Z 142DEG 2KT 3560 11216
AT
High Wind, Northeast Plateaus and Mesas South of Highway 264
- When
- July 3, 5:45 PM MST
- Where
- Northeast Plateaus and Mesas South of Highway 264 forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
The Arizona Department of Transportation wind sensor along Interstate 40 near The Painted Desert recorded a wind gust of 71 MPH at 545 PM MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, July 3 to 6, 20151 death · $70,000 · 3 events
- Hail and Damaging Winds in Kansas, July 3, 2015$425,000 · 2 in hail · 22 events
- Flood and Hail in California, July 3 to 8, 2015$775,000 · 0.88 in hail · 8 events
- Flash Flooding and Damaging Wind in Mississippi, July 3, 2015$275,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Mississippi, July 3 to 4, 2015$66,000 · 1.75 in hail · 12 events
- Flash Flood in Kentucky, July 3, 2015$100,000 · 1 event
- Damaging Winds in Georgia, July 3, 2015$56,000 · 50 kt wind · 5 events
- Damaging Winds in South Carolina, July 3, 201556 kt wind · 36 events
- Hail and Damaging Winds in Florida, July 3, 2015$31,000 · 1 in hail · 5 events
- Flash Flood and Flood in Indiana, July 3 to 4, 2015$25,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 3 to 4, 2015$11,000 · 1.75 in hail · 10 events
- Flash Flood in Tennessee, July 3, 2015$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596437.